A 5-year old male with a history of tetralogy of fallot is brought in by his parents for shortness of breath. Vital signs are: HR 130, RR 35, O2 sat 88%, T 98.6F (37C). Physical exam reveals a cyanotic male in moderate distress with crescendo-decrescendo harsh systolic ejection murmur. Which of the following is most likely to improve this patient’s condition?
C. Knees to chest position
C) Knees to chest position is correct
A. Incorrect: Furosemide
This patient is suffereing from a Tet spell. Furosemide will not work acutely and when it does will reduce afterload. Afterload must be increased in Tet spells.
B. Incorrect: Hydralazine
Hydralazine will decrease afterload. This patient is suffering from a Tet spell in which afterload must be increased.
C. Correct: Knees to chest position
This patient is suffering from a Tet spell. Tetralogy of Fallot is a congenital cyanotic heart condition that consists of four anomalies: overriding aorta, ventricular-septal defect, pulmonary stenosis, and right ventricular hypertrophy. Tet spells occur due to episodes of cyanosis that result from right ventricular outflow tract (RVOT) obstruction. This transient RVOT obstruction occurs typically during exercise or agitation. As a result, blood is shunted through the VSD away from the lungs. Treatment is force blood back to the lungs to facilitate oxygenation. This can be done by increasing afterload (knee to chest position, phenylephrine if needed) or by increasing pulmonary flow (morphine, beta blockers).
D. Incorrect: Nitroprusside
Nitroprusside will decrease afterload. This patient is suffering from a Tet spell and afterload must be increased.